Iowa, 2009

Flash Flooding and Flooding in Iowa, July 4, 2009

July 4, 2009 · NWS DMX · 20 events in 9 counties and zones

S. during the late afternoon of the 3rd through the early morning of the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$235,000
Crop damage
$50,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong weather system moved through the central U.S. during the late afternoon of the 3rd through the early morning of the 4th. The system resembled a winter type system as strong low pressure at the surface developed over Kansas and moved northeast into Missouri. A large area of thunderstorms developed in the deformation zone north of the low. A large part of Iowa was affected by the rain with a narrow band of 4 to 7 inch rainfall extending from near the Atlantic area to north of Lamoni. The heaviest report received was nearly 8 inches in Madison County at Orient. Five to 6 inches of rain fell in parts of Wayne County. The rain caused flooding of several areas with Clarke, Decatur, Madison, and Wayne Counties affected the most. Numerous roads were closed by the water with flash flooding reported in Decatur County where 5 to 6 feet of water covered the road. The flash flooding extended north into Clarke County. Flash flooding also occurred in Appanoose County, where Highway 2 was flooded west of Centerville. Flash flooding washed out gravel roads in Wayne and Adair Counties as well with debris thrown onto the roads. Lightning struck a tree near a house in Creston. The lightning blasted a hole in the ground at the base of the tree. Branches and pieces were thrown into a nearby home. Three screen doors were broken along with several windows in the house. A nearby garage was also damaged. Pieces of the tree were blown out about 70 feet from the initial strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 3, 10:20 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 3, 10:20 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1120 PM CDT FRI JUL 3 2009

.AVIATION DISCUSSION 04/06Z.

.SHORT TERM...
THOUGH THUNDERSTORMS CONTINUING TO DEVELOP UPSTREAM OF CWA
ATTM...NORTHERN AREAS HAVE BEEN SEEING GENERALLY MODERATE SHOWERS
THIS EVENING AND LACK OF INSTABILITY OVERNIGHT POINTS TO CONTINUED
SHOWERS THIS REGION VERSUS THE CHANCE FOR THUNDER YET ACROSS THE
SOUTH. SUBJECTIVE UPPER AIR ANALYSIS SHOWING THE BEST UPPER LEVEL
BOUNDARY AT H850 LIES OVER NORTHERN NEBRASKA AND KANSAS. INCREASING
LLVL JET BEGINNING TO PRODUCE STORMS FARTHER NORTHWEST INTO
SOUTHEAST NEBRASKA...BUT CORFIDI VECTORS AND PRESENT STORM MOTION
SUGGEST THAT AN ESE TURNING WILL OCCUR WITH TIME OVERNIGHT.
THUS...HAVE TRIMMED BACK AREAS OF HEAVY RAINFALL TO A MORE SOUTHERN
TRACK DURING THE OVERNIGHT HOURS AND HAVE ALSO CUT BACK ON QPF
AMOUNTS CENTRAL AND NORTH. THOUGH HIGH POPS ARE STILL WARRANTED MOST
AREAS OVERNIGHT ...CORRIDOR OF HEAVIEST RAINFALL APPEARS TO BE
FOLLOWING THE GFS THINKING FROM EARLIER THIS AFTERNOON...WITH HIGHER
TOTALS SOUTH OF I80 AND ESPECIALLY INTO KS/NORTHERN MO DURING THE
NIGHT TONIGHT.

.PREVIOUS SHORT TERM...
RAINY NIGHT ON TAP FOR THE SERVICE AREA. LOW PRESSURE CONTINUES TO
SLOWLY DEEPEN OVER KANSAS WITH A WARM FRONT GRADUALLY DEVELOPING
ACROSS NORTHERN KANSAS AND INTO MISSOURI. MEANWHILE A SERIES OF
SUBTLE SHORTWAVES IS APPROACHING FROM THE HIGH PLAINS AND WILL CROSS
OUR AREA OVERNIGHT. WIDESPREAD SPRINKLES AND SCATTERED LIGHT SHOWERS
HAVE BEEN DEVELOPING OVER EASTERN NEBRASKA AND WESTERN IOWA. AS THE
SHORTWAVES APPROACH TONIGHT...AND ATMOSPHERIC MOISTURE
INCREASES...COVERAGE AND INTENSITY OF PRECIP WILL INCREASE AS IT
SPREADS ACROSS THE STATE. PWATS ARE SUFFICIENTLY HIGH TO MAKE HEAVY
RAIN A CONCERN...ESPECIALLY IN THE SOUTHERN HALF OF OUR AREA. GIVEN
THE LIKELY HIGH COVERAGE AND LONG DURATION OF PRECIP
OVERNIGHT...HAVE OPTED NOT TO SPLIT OUT THE OVERNIGHT FORECAST INTO
TIME PERIODS GIVEN LOW DEGREE OF DIFFERENTIATION BETWEEN THE
RESULTING PERIODS AND THE COMPLICATED LANGUAGE IT WOULD INTRODUCE
INTO THE TEXT FORECAST. QPFS ARE DIFFICULT TO PREDICT TONIGHT GIVEN
DEPENDENCE ON TIMING AND MAGNITUDE OF SHORTWAVES...DEGREE OF
ENHANCED MOISTURE TRANSPORT...AND UNCERTAINTY REGARDING MAGNITUDE OF
INSTABILITY ACROSS THE AREA. IN ANY EVENT...SPRINKLES AND OCCASIONAL
LIGHT SHOWERS THIS AFTERNOON AND EVENING WILL GIVE WAY TO MORE
WIDESPREAD AND HEAVIER PRECIP OVERNIGHT.

.LONG TERM...
SFC LOW AND ASSOCIATED SHORTWAVE WL BE DEPARTING TO THE EAST ON
SATURDAY WITH RESIDUAL SHOWERS AND A FEW THUNDERSTORMS IN THE
MORNING...ESPECIALLY EAST.  HOWEVER...WL SEE COVERAGE DECREASE AS
FORCING PULLS AWAY FROM THE STATE.  CROSS SECTIONS CONTINUE TO
INDICATE FAIRLY SATURATED CONDITIONS IN THE LOW LEVELS THROUGH
SATURDAY WITH AMPLE CLOUDINESS IN PLACE KEEPING TEMPERATURES IN
CHECK.  QUIET WEATHER IS THEN EXPECTED INTO SATURDAY NIGHT AND
SUNDAY AS NORTHWEST FLOW ENSUES.  MODELS DO INDICATE SOME ISOLATED
SHRA ACTIVITY LATE SUNDAY AFTERNOON AND NIGHT WITH WEAK
SHORTWAVE/FRONTAL PASSAGE BUT SOUNDINGS RELATIVELY DRY.  HAVE GONE
WITH NO POPS AT THIS TIME GIVEN LIMITED FORCING AND MOISTURE.
THEREAFTER...CONDITIONS APPEAR DRY INTO THE MIDDLE OF THE WORK WITH
AS NORTHWEST FLOW BECOME LIGHT AND MORE WESTERLY WITH UPPER RIDGING
BUILDING INTO THE REGION.  WITH THICKNESSES INCREASING...WL SEE A
GRADUAL WARMING TREND DURING THIS TIME TO NORMAL OR ABOVE NORMAL
LEVELS.

&&

.AVIATION...04/06Z
APPROACHING WAVE OVERNIGHT...SHRA/TSRA ACTIVITY FROM KS AND NE WILL
EXPAND NORTH AND EAST INTO IOWA...THOUGH AS THE STORMS MOVE INTO
MORE STABLE AIRMASS...THUNDER CHANCES WILL BE MUTED NORTH THOUGH
RAINFALL WILL STILL BE PERSISTENT AND CIGS/VISBYS EXPECTED TO DROP
TO IFR RANGE AFTER SEVERAL HOURS OF RAIN. THUNDER WILL CONTINUE OVER
THE SOUTH AND WILL MAINTAIN EITHER VCTS OR TSRA IN KDSM AND KOTM
TAFS OVERNIGHT. ALL IN ALL...CONDITIONS SHOULD SLOWLY IMPROVE ON
SATURDAY AS THE SYSTEM TRANSLATES EAST. WE WILL HAVE MVFR CIGS AND
POTENTIAL REDUCTION IN VSBYS DURING THE MORNING HOURS FOLLOWING THE
RAIN. THOUGH WIDESPREAD RAINFALL EXPECTED OVERNIGHT...MUCH OF THE
AREA WILL HAVE STRATIFORM PRECIP...ESPECIALLY OVER THE NORTHERN
SECTIONS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LEE/REV
AVIATION...REV
LONG TERM...COGIL
Hazardous weather outlook, Jul 3, 3:25 PM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
425 PM CDT FRI JUL 3 2009

IAZ070-071-081>083-092>096-041100-
CASS-ADAIR-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-
425 PM CDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
ALONG AND SOUTH OF A LINE FROM ATLANTIC TO OSCEOLA AND OTTUMWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL SPREAD ACROSS IOWA TONIGHT. THERE IS A LOW
THREAT FOR SEVERE WEATHER WITH THE PRIMARY THREAT FOR HAIL UP TO
QUARTER SIZE. ADDITIONALLY...HEAVY RAINFALL IS FORECAST OVERNIGHT
WITH AMOUNTS IN THE ONE AND TWO INCH RANGE WITH LOCALIZED AREAS RECEIVING
AROUND 3 INCHES OF RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE MORNING
SATURDAY NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. ANY HEAVY RAINFALL
REPORTS WOULD ALSO BE APPRECIATED.

IAZ044>050-057>062-072>075-084>086-097-041100-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-LUCAS-
MONROE-WAPELLO-DAVIS-
425 PM CDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
BETWEEN HIGHWAY 92 AND HIGHWAY 30.

.DAY ONE...TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS WILL OCCUR OVERNIGHT.  HEAVY
RAINFALL IS FORECAST AS WELL OVERNIGHT WITH AMOUNTS IN THE ONE AND
TWO INCH RANGE WITH LOCALIZED AREAS RECEIVING AROUND 3 INCHES OF
RAIN. LOCALIZED FLOODING MAY RESULT FROM THE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING SATURDAY MORNING.
NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS EVENING. HOWEVER...REPORTS
OF HEAVY RAINFALL WOULD BE APPRECIATED.

IAZ004>007-015>017-023>028-033>039-041100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
425 PM CDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
ALONG AND NORTH OF HIGHWAY 20.

.DAY ONE...TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED TONIGHT. SOME
AREAS OF HEAVY RAINFALL UP TO ONE INCH WITH ISOLATED HIGHER
AMOUNTS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...ANY REPORTS OF HEAVY
RAINFALL WOULD BE APPRECIATED.

CC

The radar

The Omaha radar (KOAX), 113 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

10 heavy rain, 5 flash flood, 4 flood, 1 lightning. Local standard time, as filed.

Heavy Rain, Cass

When
July 4, 12:00 AM CST to 3:00 AM CST
Where
Cass County, 0.69 mi S of Atlantic
Reported by
Law Enforcement
Coordinates
41.390, -95.020

A creek in the Sunnyside Park area was briefly out of its banks. Rainfall since midnight was 3.03 inches.

Heavy Rain, Union

When
July 4, 12:00 AM CST to 4:30 AM CST
Where
Union County, 1.8 mi ESE of Creston
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.062, -94.337

Reports of ponding of water in the underpasses in Creston, specifically on Osage Street. Rainfall so far 1.84 inches.

Heavy Rain, Cass

When
July 4, 12:00 AM CST to 5:03 AM CST
Where
Cass County, 1.25 mi ENE of Atlantic
Reported by
COOP Observer
Coordinates
41.410, -95.000

Rainfall totals since 7 AM on the 3rd was 4.50 inches. Most of the rain fell after midnight.

Heavy Rain, Cass

When
July 4, 12:00 AM CST to 6:02 AM CST
Where
Cass County, 0.52 mi E of Massena
Reported by
COOP Observer
Coordinates
41.250, -94.770

Rainfall total so far 4.30 inches, mostly since midnight.

Heavy Rain, Union

When
July 4, 12:00 AM CST to 6:47 AM CST
Where
Union County, 0.52 mi E of Lorimor
Reported by
COOP Observer
Coordinates
41.130, -94.060

Rainfall total 4.15 inches so far, mostly since midnight.

Heavy Rain, Cass

When
July 4, 12:00 AM CST to 8:30 AM CST
Where
Cass County, 2.14 mi SSE of Norway Center
Reported by
Public
Coordinates
41.320, -94.870

Rainfall since midnight 4.50 inches with Nodaway River overflowing into surrounding fields.

Heavy Rain, Adair

When
July 4, 12:00 AM CST to 9:57 AM CST
Where
Adair County, Orient
Reported by
Broadcast Media
Coordinates
41.200, -94.420

Six to eight inches of rain was reported in the area around Orient.

Heavy Rain, Clarke

When
July 4, 1:00 AM CST to 9:48 AM CST
Where
Clarke County, 2.7 mi ESE of Murray
Reported by
Public
Coordinates
41.040, -93.920

Rainfall of 5.10 inches caused creeks and streams to flow into fields.

Heavy Rain, Wayne

When
July 4, 2:00 AM CST to 7:14 AM CST
Where
Wayne County, 1.48 mi SSW of Bethlehem
Reported by
COOP Observer
Coordinates
40.810, -93.230

Rainfall in the 24 hour period was 4.74 inches, with an additional .25 inches since observation. Most rain has been since midnight.

Heavy Rain, Davis

When
July 4, 3:00 AM CST to 6:00 AM CST
Where
Davis County, Bloomfield
Reported by
Trained Spotter
Coordinates
40.750, -92.420

Standing water was reported in fields across Davis County. Two feet of ponded waster was reported across old Highway 2 in Bloomfield.

Lightning, Union

When
July 4, 3:00 AM CST
Where
Union County, Creston
Property damage
$5,000
Reported by
Newspaper
Coordinates
41.070, -94.370

Flash Flood, Wayne

When
July 4, 6:00 AM CST to 8:30 AM CST
Where
Wayne County, Humeston to 6.67 mi W of Millerton
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
40.870, -93.480

Several gravel roads washed out.

Flash Flood, Adair

When
July 4, 6:00 AM CST to 8:30 AM CST
Where
Adair County, 3.59 mi SSW of Fisk to 2.73 mi S of Fontanelle
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
41.154, -94.562

Debris on roads and several gravel roads were washed out.

Flash Flood, Appanoose

When
July 4, 6:00 AM CST to 8:30 AM CST
Where
Appanoose County, Centerville to 1.29 mi NW of Centerville
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
40.730, -92.870

Highway 2 was closed.

Flash Flood, Clarke

When
July 4, 6:00 AM CST to 8:30 AM CST
Where
Clarke County, Murray to 3.12 mi SW of Osceola Muni Arpt
Cause
Heavy Rain
Property damage
$35,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
41.050, -93.970

Flash Flood, Decatur

When
July 4, 6:37 AM CST to 8:30 AM CST
Where
Decatur County, 2.37 mi SW of Garden Grove to 2.05 mi SSW of Garden Grove
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
40.799, -93.636

Rural roads were under 5 to 6 feet of water.

Flood, Wayne

When
July 4, 10:07 AM CST to 4:00 PM CST
Where
Wayne County, 1.73 mi SW of Cambria to 1.37 mi S of Cambria
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.810, -93.420

Quail Run Road between 80th and 90th street was under water.

Flood, Clarke

When
July 4, 11:00 AM CST to 4:00 PM CST
Where
Clarke County, Weldon to 0.41 mi WNW of Weldon
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.900, -93.730

Flood, Decatur

When
July 4, 11:00 AM CST to 4:00 PM CST
Where
Decatur County, Van Wert to 0.85 mi SSW of Van Wert
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.870, -93.780

Flood, Madison

When
July 4, 11:00 AM CST to 4:00 PM CST
Where
Madison County, Macksburg to 3.35 mi NNW of Barney
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.220, -94.180

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169261, 169262, 169263, 169265, 169266, 169270, 169274, 169272, 169267, 169264, 176779, 169805, 169806, 169807, 169808, 169258, 169260, 169279, 169281, 169283.